Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 5, 2019, 11:30 PM CDT for Cowley County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2019, 11:30 PM CDT (04:30 UTC)
- Expired
- May 6, 2019, 12:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
County Cowley County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
668 WWUS83 KICT 060430 SPSICT Special Weather Statement National Weather Service Wichita KS 1130 PM CDT Sun May 5 2019 KSZ093-060530- Cowley KS- 1130 PM CDT Sun May 5 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Cowley County in south central Kansas... * Until 1230 AM CDT. * At 1127 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Douglass to near Chilocco...and moving southeast at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Arkansas City, Winfield, Udall, Geuda Springs, Rock, Maple City, Winfield City Lake and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. LAT...LON 3748 9715 3747 9689 3700 9677 3700 9715 TIME...MOT...LOC 0429Z 328DEG 18KT 3747 9701 3704 9710 $$ HOWERTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 5, 6:42 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 5, 6:42 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 642 PM CDT Sun May 5 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Sun May 5 2019 Main challenge is the effective frontal boundary placement Tuesday through Wednesday, especially with regard to diurnal surface based convection and severe potential. Otherwise, a good signal for episodic heavy rainfall, mainly nocturnal/early morning both Monday and Tuesday nights somewhere across the forecast area. After a chance for strong to severe surface based convection this evening across western portions of central Kansas, some modest elevated moisture transport later tonight may support scattered convection across the Flint Hills and southeast Kansas. Modest instability and cloud bearing shear combo may support a couple strong storms. The cold front will be the focus for organized convection Monday afternoon/evening. A very unstable airmass is progged ahead of the front with MLCape values at or above 3000 J/KG over south central and southeast Kansas by late afternoon/early evening. Despite modest deep layer shear as shortwave upper ridging moves across the area, it should be sufficient in tandem with frontal convergence/lift to promote sustained/organized updrafts and strong to severe storms. A hail risk initially should transition to down-burst/outflow wind potential into the evening. The main weather hazard looks to shift to locally heavy rainfall later in the evening into a portion of Monday night as the low level jet ramps up over the surface front owing to strong elevated moisture transport and higher precipitable water values. Details beyond Monday night become a bit more uncertain as the extent of prior convection and mesoscale influences will likely determine the effective surface boundary position and focus for the better chances for more robust severe convection. In this regard, prefer a lean toward the NAM in maintaining a more southern position to the front through mid-week. This would likely keep the the best chance for organized severe storms along or just south of the Kansas border on Tuesday afternoon/evening. However, there is another decent signal for elevated convection with embedded heavy rainfall later Tuesday evening/night with stronger moisture transport within the modest low level jet. There remains model consensus in lifting out a moderate strength upper trof across the area during Wednesday. The NAM remains further south with the effective surface front due to prior mesoscale convection/complexes, though possibly creeping into portions of southeast Kansas. The GFS would place most of the forecast area in the juicy/unstable warm sector with a greater risk for a severe event. So a conditional, perhaps higher end severe risk is still possible late Wednesday across portions of far southern Kansas. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 313 PM CDT Sun May 5 2019 Still looks a trend to cooler and generally drier weather for the end of the week with Kansas between influences of a split upper flow regime across the CONUS. KED && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 641 PM CDT Sun May 5 2019 Storms will be the main issue this evening, with storms at KGBD and KHUT likely, KICT and KSLN probable in a bit and decent chance for storms later tonight at KCNU. Conditions will deteriorate some overnight with MVFR ceilings likely developing behind cold front that will move into central KS tomorrow. Due to uncertainty and questionable probabilities, opted to not mention precipitation in the afternoon, although storms will likely develop sometime in the vicinity of surface front in the afternoon. -Howerton .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 59 72 / 30 50 80 40 Hutchinson 58 75 55 69 / 30 50 80 50 Newton 60 75 57 69 / 40 50 80 40 ElDorado 60 77 58 71 / 40 60 80 50 Winfield-KWLD 60 78 60 74 / 40 40 80 40 Russell 56 69 50 62 / 30 60 70 60 Great Bend 56 71 51 64 / 20 50 80 60 Salina 59 73 54 65 / 30 60 80 60 McPherson 58 74 55 68 / 30 60 80 50 Coffeyville 60 79 62 76 / 40 40 80 50 Chanute 59 78 60 73 / 50 60 80 50 Iola 59 78 59 72 / 50 60 80 50 Parsons-KPPF 60 79 60 75 / 50 50 80 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 537 PM CDT Sun May 5 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 537 PM CDT Sun May 5 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be possible this evening generally along and west of the Kansas turnpike. Large hail up to around two inches in diameter and damaging wind gust to 65 mph will be possible. Strong storms with small hail will be possible overnight, mainly east of the Kansas turnpike after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will be possible Monday afternoon and early evening along a southward moving cold front. Large hail will be possible before transitioning to locally damaging wind gusts. Heavy rainfall is also likely Monday evening and into Monday night, mainly across south central and southeast Kansas. Periodic chances for thunderstorms will continue across the entire area Tuesday through Wednesday night. Locally heavy rainfall can be expected with a risk for strong to severe storms. The magnitude and location for the greatest severe risk is a bit uncertain as it will depend on the movement and placement of the surface front wavering across the area. So check back for later updates as confidence on specific details increases in the next couple of days. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility early this evening across portions of central Kansas, mainly west of highway 14. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 5, 10:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 3 NW WICHITA EISENHOWER 37.69N 97.48W
05/05/2019 E1.00 INCH SEDGWICK KS TRAINED SPOTTER
MOSTLY DIME SIZE OR SMALLER COVERED THE GROUND, THOUGH A
FEW BIGGER STONES TO QUARTER SIZE. NEAR 119TH STREET AND
CENTRAL IN FAR WEST WICHITA.
&&
KEDLocal storm report, May 5, 10:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL 6 E ARKANSAS CITY 37.08N 96.94W
05/05/2019 E1.00 INCH COWLEY KS TRAINED SPOTTER
GROUND 50% COVERED WITH QUARTER SIZE HAIL.
&&Local storm report, May 5, 10:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1054 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD 6 S MAIZE 37.69N 97.46W
05/05/2019 SEDGWICK KS NWS EMPLOYEE
1 TO 2 FEET OF WATER OVER PARTS OF MAIZE
JUST NORTH OF MAPLE.
&&Local storm report, May 5, 10:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM HAIL 2 NW OXFORD 37.30N 97.20W
05/05/2019 E1.00 INCH SUMNER KS TRAINED SPOTTER
&&Local storm report, May 5, 11:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TORNADO 2 NW WELLINGTON 37.29N 97.43W
05/05/2019 SUMNER KS PUBLIC
RECEIVED A REPORT VIA FACEBOOK OF A LOAFING
SHED DESTROYED BY A POSSIBLE TORNADO. TIME
OF EVENT IS BASED ON RADAR.
&&Special weather statement, May 5, 11:30 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1130 PM CDT Sun May 5 2019 KSZ093-060530- Cowley KS- 1130 PM CDT Sun May 5 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Cowley County in south central Kansas... * Until 1230 AM CDT. * At 1127 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Douglass to near Chilocco...and moving southeast at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Arkansas City, Winfield, Udall, Geuda Springs, Rock, Maple City, Winfield City Lake and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. LAT...LON 3748 9715 3747 9689 3700 9677 3700 9715 TIME...MOT...LOC 0429Z 328DEG 18KT 3747 9701 3704 9710 HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| May 5, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 60 min |
| May 5, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 60 min |
| May 5, 7:31 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| May 5, 7:42 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 6 hr |
| May 5, 7:44 PM CDT | Tornado Warning | ICT | Harvey, Reno, Rice | 46 min |
| May 5, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 65 min |
| May 5, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 5, 8:30 PM CDT | Tornado Warning | ICT | Harvey, Reno, Sedgwick | 45 min |
| May 5, 8:36 PM CDT | Tornado Warning | ICT | Sumner | 39 min |
| May 5, 9:10 PM CDT | Tornado Warning | ICT | Reno, Sedgwick | 50 min |
| May 5, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 60 min |
| May 5, 9:40 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| May 5, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 47 min |
| May 5, 10:04 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 3 hr |
| May 5, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 25 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 61 min |
| May 6, 12:17 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 8 hr |
| May 6, 12:58 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 32 hr |
| May 6, 4:06 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 66 hr |
| May 6, 7:46 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 8 hr |
| May 6, 8:43 AM CDT | River Flood Warning | ICT | Cowley | 8 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Marion | 3 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Chase | 5 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Chase, Lyon | 5 days |
| May 6, 3:00 PM CDT | River Flood Warning | ICT | Butler | 3 days |
| May 6, 3:03 PM CDT | River Flood Warning | ICT | Sedgwick | 18 hr |
| May 6, 3:16 PM CDT | River Flood Warning | ICT | Reno, Rice | 8 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Reno, Sedgwick | 7 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sedgwick | 6 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 7 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sumner | 7 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Harvey, Reno | 6 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Harvey | 6 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Sedgwick | 6 days |
| May 6, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 6, 5:18 PM CDT | Special Weather Statement | ICT | Ellsworth | 27 min |
| May 6, 5:58 PM CDT | Special Weather Statement | ICT | Saline | 32 min |
| May 6, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 62 min |
| May 6, 6:47 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| May 6, 6:51 PM CDT | Special Weather Statement | ICT | McPherson | 24 min |
| May 6, 6:57 PM CDT | Special Weather Statement | ICT | Barton | 48 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.